Resultants and the Hilbert scheme of points on the line. (English) Zbl 1022.14003

The paper extends previous work by R. M. Skjelnes and D. Laksov [Compos. Math. 126, 323-334 (2001; Zbl 1056.14500)] and gives a description of the Hilbert scheme of \(n\) points on the affine scheme \(C:=\text{Spec}(K[x]_U)\), where \(K\) is a field and \(K[x]_U\) is a fraction ring of the polynomial ring in one variable.
The Hilbert functor of \(n\) points on \(C\), \(\text{Hilb}^n\), associates to a \(K\)-algebra \(A\) the set \(\text{Hilb}^n(A)\), formed by the ideals \(I\) of \(A\otimes{_KK}[x]_U\) such that the residue class ring \(A\otimes{_KK}[x]_U/I\) is locally free of finite rank \(n\) (as \(A\)-module). The main result is that \(\text{Hilb}^n\) is represented by the fraction ring \(H=K[s_1,...,s_n]_{U(n)}\), where \(s_1,...,s_n\) are the elementary symmetric functions in the variables \(t_1,...,t_n\) and \(U(n)=\{f(t_1)\dots f(t_n)\mid f\in U\}\). Moreover, the universal family of \(n\)-points on \(C\) is isomorphic to \(\text{Sym}_K^{n-1}(C)\times_K C\), as in the case where \(C\) is a smooth curve.
The result relies on a characterization of the characteristic polynomial of the multiplication by the residue of a polynomial in \(A[x]/(F)\), where \(A\) is any commutative ring and \(F\) a monic polynomial in \(A[x]\).


14C05 Parametrization (Chow and Hilbert schemes)
14H05 Algebraic functions and function fields in algebraic geometry
14D22 Fine and coarse moduli spaces
13F20 Polynomial rings and ideals; rings of integer-valued polynomials


Zbl 1056.14500
Full Text: DOI


[1] Deligne, P., Cohomologie à supports propres, inThéorie des topos et cohomologie étale des schémas. Tome 3,Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4), Lecture Notes in Math.305, pp. 250–462, Springer-Verlag, Berlin-Heidelberg, 1973.
[2] Ferrand, D., Un foncteur norme,Bull. Soc. Math. France 126 (1998), 1–49. · Zbl 1017.13005
[3] Grothendieck, A., Techniques de construction et théorèmes d’existence en géométrie algébrique. IV. Les schémas de Hilbert, inSéminaire Bourbaki, Vol.6, Exp.221, pp. 249–276, Soc. Math. France, Paris, 1995.
[4] Iversen, B.,Linear Determinants with Applications to the Picard Scheme of a Family of Algebraic Curves, Lecture Notes in Math.174, Springer-Verlag, Berlin-Heidelberg, 1970. · Zbl 0205.50802
[5] Kleiman, S. L., Multiple-point formulas. II. The Hilbert scheme, inEnumerative Geometry (Sitges, 1987) (Xambó-Descamps, S., ed.), Lecture Notes in Math.1436, pp. 101–138, Springer-Verlag, Berlin-Heidelberg, 1990.
[6] Laksov, D., Pitteloud, Y. andSkjelnes, R. M., Notes on flatness and the Quot functor on rings,Comm. Algebra 28 (2000), 5613–5627. · Zbl 0990.13005 · doi:10.1080/00927870008827178
[7] Laksov, D. andSkjelnes, R. M., The Hilbert scheme parameterizing finite length subschemes of the line with support at the origin,Compositio Math. 126 (2001), 323–334. · Zbl 1056.14500 · doi:10.1023/A:1017552014275
[8] Laksov, D., Svensson, L. andThorup, A., The spectral mapping theorem, norms on rings, and resultants,Enseign. Math. 46 (2000), 349–358. · Zbl 1085.15504
[9] Roby, N., Lois polynômes et lois formelles en théorie des modules,Ann. Sci. École Norm. Sup. 80 (1963), 213–248. · Zbl 0117.02302
[10] Skjelnes, R. M. andWalter, C., Infinite intersections of open subschemes and the Hilbert scheme of points, In preparation.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.